Muscle-building drugs are being pushed to gym-goers, many of them students and young professionals. While anabolic steroids may produce quick results, the health risks could be deadly.
WHEN Terence (not his real name) saw some “mints” in his son’s room, he didn’t think much about it. But, when he noticed his son’s drastically changed diet and obsession with bulking up, he started to get worried.
“At first, I thought him being health-conscious was a good thing. Instead of hanging out at the mamak stall with his friends until midnight, he was working out and eating healthy. Then, I found out about the pills,” he said.
Terence, whose son was attending a private school at the time, said: “I demanded that he told me the truth.
“He assured me it was vitamins to help him with his studies.
“So, I confiscated the bottles and did my own research. I was shocked to learn that the pills contained steroids for muscle enhancement and physical endurance.”
Terence said he was forced to terminate his son’s gym membership.
“I knew that at the age of 19, all youngsters could think about was their physical appearance. Although being muscular is the trend, you cannot brush aside the health risks of steroid abuse.”
The short-term effects of steroid abuse include acne, mood swings, fatigue, restlessness and agitation, decreased appetite, trouble sleeping, decreased sperm count and impotence.
Long-term effects include anger and aggression (known as “roid rage”), paranoia, delusions, heart attack, stroke, kidney failure, liver tumours and blood-borne diseases (in cases where steroids are injected).
After a session with a student counsellor, Terence’s son admitted that the steroids were “push-ed” by his peers in the gym locker room and that it was “normal” for college kids to take them for faster muscle grow-th.
A random survey by the New Sunday Times revealed that eight out of 10 young gym-goers …